Hail, Stone
- When
- February 27, 3:50 PM CST
- Where
- Stone County, 2 mi SSW of Perkinston
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.753, -89.143
A severe storm produced large hail in southeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A severe storm produced large hail in southeast Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 27, 11:57 AM CST, 3 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 1157 AM CST Mon Feb 27 2017 .DISCUSSION...See updated information for land areas and aviation discussion below. && .UPDATE...A surface boundary and attendant showers currently extending from roughly Hattiesburg to Greenville will continue to sag southeast through the afternoon. Ahead of this boundary, southerly winds and small breaks in cloud cover are resulting in afternoon temps in the mid and upper 70's. North of the boundary, northerly winds and stratiform showers are keeping temperatures generally in the 50's. Have thus updated the current forecast package to accurately reflect this sharp divide in temperatures and the progression of this boundary through the afternoon. Also, have decided to bump up the risk for rip currents from low to moderate for all area beaches through the remainder of today, given the persistent 10-15 knot onshore flow (despite weak swells and increasing tides). /49 && .AVIATION... 18Z issuance... Primarily MVFR Conditions for the first half of the period due to low ceilings and southward propagating moderate rain from the north. These showers should linger into the evening afterwhich dewpoint depressions will begin to drop. This will setup LIFR conditions near and after midnight as widespread advection fog will settle in over the area. 17/DJ && .PREV DISCUSSION... /issued 717 AM CST Mon Feb 27 2017/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 27/12Z issuance...VFR conditions this morning, becoming MVFR by this afternoon as scattered to numerous showers and thunderstorms develop and move east across the region. by 28/00z, possible IFR in storms, then IFR to LIFR overnight with lingering showers and developing low ceilings (around 400 feet) and patchy fog (down to around 1/2 mile in some locations). Surface winds generally south to southeast around 10 to 15 knots, but higher gusts this afternoon (especially around thunderstorms). 12/DS PREV DISCUSSION... /issued 443 AM CST Mon Feb 27 2017/ NEAR TERM /Now Through Monday night/...General surface high pressure ridging in from the east expected today and tonight, resulting in southeasterly low level flow advecting increased Gulf moisture into the region with PWATS increasing to around 1.4 inches by late this afternoon. Shortwave energy in the southwesterly flow aloft, currently noted in Water Vapor Imagery over eastern Texas is progged to move east across our area this afternoon and early evening, providing enough lift to result in scattered to numerous showers and thunderstorms this afternoon continuing into the early evening hours, before becoming less numerous overnight. Low level 850 mb jet is not expected to be particularly strong today, generally on the order of about 25 knots over our area. Thus, severe wind threat with the storms today is minimal, although a few storms could produce gusty conditions. However, mid level lapse rates are rather steep. 27/00Z soundings indicated 700-500mb lapse rates of around 6 C/KM and high-res model data indicate further steepening this afternoon, up to around 7 C/KM. This combined with fact that WBZ heights are forecasted to be below 10,000 feet indicate possibility of large hail with stronger storms. This will be especially true over western half of our forecast area, generally west of a Mobile, Evergreen, Camden line. As such, SPC has outlooked that area with a marginal risk of severe weather today (primarily for this afternoon and early evening). Daytime highs today ranging from near 70 over northern portions of forecast area to mid 70s over southern areas just inland from the coast. Lows tonight ranging from around 60 over northern counties to mid 60s at the coast. 12/DS SHORT TERM /Tuesday Through Wednesday night/...Will start the short term with a long wave high level trof positioned over the Rockies while a flat mid level ridge is situated from the Bahamas to the southwest Gulf. A well established high level southwest flow exists between these two pressure systems. Tuesday appears we will see a break in the weather activity with the best dynamics for organized storms becoming more focused from the Tennessee River Valley to across northern/eastern Texas. Moving forward in time, the southwest US upper trof ejects eastward out of the Plains Tuesday night then across the Mid-Mississippi River Valley/Mid- South region on Wednesday. Wind profiles begin to increase on Wednesday in response to a cold front advancing southeast over the lower Mississippi River Delta. Deep layer ascent also operates on a narrow zone of deep layer moisture ahead of the front for scattered storms to develop within a destabilizing environment thru the day Wednesday. The potential exists for a slight risk of severe storms Wednesday generally along and north of US Highway 84 where the better dynamics are positioned. A marginal risk elsewhere. Main threat in severe storms will be damaging winds and a possible tornado where the greatest instability sets up. Unseasonably warm daytime temperatures forecast Tuesday and Wednesday. Highs possibly approaching the lower half of the 80s on Tuesday for much of the area north of I-10 with southerly flow off the Gulf keeping beach temperatures more modified in the mid 70s. Similar highs for Wednesday. Tuesday night very mild with lows in the mid 60s along with the potential of patchy late night fog development. Frontal passage Wednesday night brings coolest lows in the mid 40s southeastward across the interior northwest. /10 LONG TERM /Thursday Through Sunday/...Front sweeps southeast of the central Gulf coast on Thursday. High pressure then builds east over the southern states and brings rain-free conditions to close out the week. Temperatures cooler with daytime highs Thursday thru Saturday in the mid 60s. Overnight lows in the upper 30s/lower 40s interior to mid to upper 40s beach areas. By Sunday, with high pressure having moved to the east, a moderation in temperatures set up along with the return of a chance of showers. /10 MARINE...Light to moderate onshore flow continues through Wednesday as high pressure ridge continues over eastern Gulf and cold front gradually approaches marine area from the west. A chance for showers and isolated thunderstorms today, then a brief break on Tuesday with chances increasing again Wednesday and Wednesday evening as the front approaches and then moves east across the coastal waters. The frontal passage will bring a strengthening offshore wind flow Wednesday night through Thursday, gradually diminishing through late Friday. 12/DS && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous Weather Outlook National Weather Service Mobile AL 1050 AM CST Mon Feb 27 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-281700- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 1050 AM CST Mon Feb 27 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected to develop across the area today, becoming less numerous tonight. A few storms could become strong producing wind gusts of 40 mph, dime size hail and heavy downpours this afternoon into early evening. There is a moderate risk of rip currents today along the Gulf beaches of Alabama and Western Florida Panhandle. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An approaching cold front will bring another round of showers and thunderstorms to the region Wednesday. A few of these storms may become severe Wednesday afternoon and evening, mainly along and north of a Hattiesburg, Mississippi to Luverne, Alabama line. Damaging winds will be the primary hazard, though a brief tornado will also be possible. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks may be necessary on Wednesday. GMZ630>635-650-655-670-675-281700- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 1050 AM CST Mon Feb 27 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will develop over portions of the marine area today. A few storms could be strong at times with locally higher wind gusts and locally higher seas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms are expected to develop Wednesday and Wednesday night ahead of an approaching cold front. A moderate to strong north to northeast flow and building seas will develop over the marine area following the passage of a cold front Wednesday night through Friday. Conditions will likely become hazardous for small craft.
Special Weather Statement National Weather Service Mobile AL 150 PM CST MON FEB 27 2017 MSZ076-079-272015- Greene MS-George MS- 150 PM CST MON FEB 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHEASTERN GEORGE AND SOUTHERN GREENE COUNTIES UNTIL 215 PM CST... At 149 PM CST, the strong thunderstorm was located 8 miles northwest of Lucedale, moving east at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Leakesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3110 8876 3120 8844 3097 8843 3093 8871 TIME...MOT...LOC 1949Z 256DEG 36KT 3104 8865 DJ17
Special Weather Statement
National Weather Service Mobile AL
309 PM CST MON FEB 27 2017
MSZ078-272200-
Stone MS-
309 PM CST MON FEB 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...STONE COUNTY UNTIL 400 PM CST...
At 308 PM CST, strong thunderstorms were located along a line
extending from 6 miles west of Wiggins to near McNeil, and moving
east at 20 mph.
Up to dime size hail and winds in excess of 30 mph will be possible
with these storms.
Locations impacted include...
Wiggins, Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 3091 8934 3091 8889 3079 8888 3068 8908
3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 2108Z 273DEG 18KT 3084 8925 3067 8956
ButtsThe Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682418.